Missouri, 2015

Flash Flood and Heavy Rain in Missouri, July 20, 2015

July 20, 2015 · NWS SGF · 2 events in 2 counties and zones

Isolated slow moving thunderstorms with heavy rainfall trained over the same areas produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated slow moving thunderstorms with heavy rainfall trained over the same areas produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 4:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jul 20, 4:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 AM CDT Mon Jul 20 2015

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT MON JUL 20 2015

Thunderstorms are on going across the area early this morning
across potions of central and south central Missouri. These storms
are develop and riding along a theta-E gradient. There is also an
additional complex of storms located across northeastern and east
central Kansas early this morning. These storms over the last hour have
started developing farther to the southeast and this trend should
continue as the Theta-E gradient extends from northeastern Kansas
to the southeast into south central Missouri. Feel the two areas
of convection will connect over the next few hours and continue to
track southeast across the same locations. PW values are over 2"
across the area and very heavy rainfall rates will occur with
these storms. We have received a report of over 2.50" of rainfall
falling in one hour with this activity. There will be the
potential for training of storms over the same locations leading
to very heavy rainfall and the potential for flash flooding. As a
result a Flash Flood Watch had been issued for areas along and
northeast of Warsaw to Lebanon to Eminence Missouri Line through
noon today.

The theta-E gradient will start to slide east later this morning
and the thunderstorm activity will diminish by the late morning
hours. Locations across southwestern and far southern Missouri
should remain dry through much of the morning hours.

This afternoon a moist and hot air mass will once again be in
place across the area. Temperatures will warm into the lower to
middle 90s across southern Missouri and southeastern Kansas with heat
index values in the 100 to 108 range. Along and north of Highway
54 is more tricky as cloud cover from this mornings convection may
stick around longer here. Have gone slightly cool across the
northern portions of the forecast area with highs in the upper 80s
and heat index values nearing 100. However, with this mornings heavy
rains could lead to some muggy conditions across these locations
too this afternoon. At this time did not add these counties to
the going Heat Advisory and left it going as is, but will have to
watch these areas as if clouds clear early enough the Heat
Advisory could possibly need to be added back to the north.

A shortwave trough will track out of the plains and through the
region late this afternoon into this evening. Additional storms
are expected to develop ahead of this feature across the northern
portions of the forecast area by late this afternoon and then
track south across the area into the evening and overnight hours.
Deep layer shear will increase with the approach of the trough and
could lead to the potential for supercells. A very warm air mass
is in place limited the overall hail risk, but if supercells can
develop a risk for hail to the size of quarters will occur along
with damaging straight line winds. As a cold front sags south this
evening into the overnight hours a line of storms may develop as
cold pools congeal and if/when this occurs the severe risk will
be damaging winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 420 AM CDT MON JUL 20 2015

The cold front will bring cooler conditions to the region on
Tuesday and Wednesday as highs in the lower to middle 80s occur.
The area will be in a northwest flow pattern through mid week and
A few upper level disturbances will bring chances for
thunderstorms to the area at times into Thursday. Late this week
into the weekend the upper level ridge will build back over the
region with highs in the 90s returning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 534 AM CDT MON JUL 20 2015

Overnight and early morning convection has remained and should
remain north of the aviation forecast points this morning and
early afternoon. As the front begins to sag southward however,
storms are expected to occur further south late this afternoon and
evening and may affect the terminal locations. Have gone with
prob30 groups for now to account for this. Outside of convection,
expecting VFR conditions, with MVFR or brief IFR within the
convection later in the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ070-071-077>083-
     088>098-101>106.

     FLASH FLOOD WATCH until Noon CDT today FOR MOZ055>058-069>071-
     081>083-098.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Jul 20, 3:40 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 AM CDT MON JUL 20 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
440 AM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

THUNDERSTORMS WITH HEAVY RAINFALL ARE CURRENTLY OCCURRING ACROSS
PORTION OF CENTRAL AND SOUTH CENTRAL MISSOURI EARLY THIS MORNING
ALONG WITH ADDITIONAL STORMS ACROSS WEST CENTRAL MISSOURI. THESE
STORMS WILL CONTINUE TO SLOWLY TRACK SOUTHEAST THIS MORNING ALONG
AND NORTH OF A FORT SCOTT KANSAS TO WINONA MISSOURI LINE. HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL OCCUR WITH THESE
THUNDERSTORMS. A STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH A
FEW OF THE STRONGER STORMS. AN ELEVATED RISK FOR FLASH FLOODING
WILL ALSO OCCUR FOR LOCATIONS NORTHEAST OF A WARSAW TO LEBANON TO
EMINENCE  MISSOURI LINE THROUGH NOON TODAY.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 107 DEGREE RANGE WILL
OCCUR THIS AFTERNOON...WITH THE WARMEST READINGS ACROSS EXTREME
SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
NORTH OF HIGHWAY 54 AND SAG SOUTH ACROSS THE OUTLOOK AREA INTO
THE OVERNIGHT HOURS AS A COLD FRONT APPROACHES AND MOVES THROUGH
THE AREA. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL OCCUR
WITH THIS ACTIVITY WITH DAMAGING STRAIGHT LINE WINDS AND HAIL TO
THE SIZE OF QUARTERS THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES TUESDAY THROUGH
THURSDAY NIGHT.

AFTERNOON HEAT INDEX VALUES WILL THEN AGAIN APPROACH 100 DEGREES
BY THE END OF THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jul 19, 11:11 PM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON JUL 20 2015

KSZ073-200545-
BOURBON KS-
1211 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL
1245 AM CDT...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR XENIA...OR 15 MILES SOUTHWEST OF MOUND
CITY...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...MAPLETON AND XENIA.

PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3803 9461 3783 9461 3786 9507 3803 9507
TIME...MOT...LOC 0511Z 264DEG 18KT 3799 9502

LINDENBERG
Special weather statement, Jul 19, 11:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT MON JUL 20 2015

MOZ066-200630-
VERNON MO-
1257 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON COUNTY UNTIL 130
AM CDT...

AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RICHARDS...OR 10 MILES NORTHEAST OF FORT
SCOTT...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE HARWOOD...HORTON...METZ...NEVADA...
RICHARDS...SCHELL CITY...STOTESBURY AND WALKER.

PEOPLE IN NORTHERN VERNON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3806 9463 3806 9424 3804 9423 3805 9421
      3805 9412 3804 9407 3776 9407 3786 9461
TIME...MOT...LOC 0557Z 266DEG 21KT 3794 9455

LINDENBERG
Local storm report, Jul 20, 4:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      5 ESE WAYNESVILLE       37.81N 92.11W
07/20/2015                   PULASKI            MO   LAW ENFORCEMENT

            SEVERAL ROADS EAST OF ST ROBERT WERE IMPASSABLE EARLIER
            DUE TO FLOODING BUT HAVE SINCE RECEDED. TANNER ROAD AT
            TEXAS ROAD IS CURRENTLY IMPASSABLE.

&&

BURCHFIELD

The radar

The Pleasant Hill radar (KEAX), 106 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Vernon

When
July 20, 5:00 AM CST to 7:00 AM CST
Where
Vernon County, 2.75 mi NW of Nevada to 2.68 mi NW of Nevada
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.862, -94.399

The low water cross bridge on 1300 Road was flooded and impassable.

Heavy Rain, Pulaski

When
July 20, 5:00 AM CST
Where
Pulaski County, 0.88 mi NE of St Robert
Reported by
Broadcast Media
Coordinates
37.830, -92.220

There was a report of 3.75 inches of rainfall measured overnight in west Waynesville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582074, 582076.